Ototoxic drugs are drugs that can create problems in hearing and can also cause tinnitus. Ototoxic means “ear poison.” Many people who have come to see me had used drugs that were ototoxic in nature up until the onset of their tinnitus. lbuprofin is an over-the-counter medication that is anti-inflammatory in nature. Anti-inflammatory drugs are among the most common offenders that I have noted on my intake charts as tinnitus creators. Naproxen is another common offending drug. Another set of common offenders are antibiotics. Not all antibiotics are ototoxic in nature, but many are. (If the name of your antibiotic ends in “mycin,” look out! You have a suspect.) The good news about anti-inflammatory drugs is that when you stop taking the medications, there is an excellent chance the tinnitus will quiet shortly thereafter. The bad news is that in the case of antibiotics, the damage to the hearing and tinnitus is more than likely going to be permanent, (This was my then four-year old daughter’s experience, and the cause of sensorineural hearing loss.)
Less common, in my experience, but regularly noted in studies and research papers, are diuretics, oral contraceptives, quinine, street drugs, alcohol, over-the-counter drugs, nicotine, anti-inflammatory drugs, some anti-anxiety drugs, and some anti-depressants, such as Elavil.
If you are taking these kinds of drugs and have tinnitus that is bothering you, it would make sense to ask your doctor for other alternatives, if possible. Even aspirin can induce tinnitus! The good news for aspirin-induced tinnitus is that it usually recedes when the intake of aspirin is stopped.
Other kinds of drugs that have been known to cause tinnitus are salicylates. Salicylates are used in the production of aspirin and many other pharmaceuticals. Interestingly enough, salicylates are also used in the preservation of certain kinds of foods! The challenge, of course, is finding a specific offending agent may be causing the tinnitus. Pay close attention to your aspirin intake. An aspirin each day for the heart is probably a good thing. Ten aspirins per day can cause tinnitus, and, in some cases, hearing loss. Significant decreases of salt and sugar from the diet may be useful in reducing tinnitus. It is important to watch your intake of cholesterol and triglycerides, along with anything that may result in poor blood circulation. Check with your physician before making any changes in your diet or medications.
Diabetes and hyperinsulinemia are often linked to the onset of tinnitus. The reason, most likely, is reduced blood flow to the ear area. The hair cells do not get their full supply of “nutrients.” Most diabetics are already aware of the role of diet and health, and I would echo your medical practitioner’s advice to you. One recent study indicated that 84 percent of all people with subjective idiopathic tinnitus had hyperinsulinemia. Eating several small carbohydrate based meals throughout the day may help those suffering from tinnitus due to diabetes and hyperinsulinemia.
Physical trauma was previously noted as a common trigger of tinnitus. The entire inner ear area is very delicate, and it takes very little for you to “get your bell rung.” Unfortunately, sometimes the bells keep ringing. The next post will include methods of reducing tinnitus, including tinnitus that is traumatically induced.
Ear wax can cause both tinnitus and the inability to hear. Have your doctor check your ears and carefully remove ear wax from your ear if it appears necessary.
Barotrauma is damage to the ear caused by sudden abnormal pressure relationships affecting the external, middle, and/or inner ear. It is infrequent as a cause of tinnitus, but when it does occur, it may be associated with pain, hearing loss, perforated ear drum, bleeding from the ear, and/or dizziness (suggesting possible leakage of fluid from the middle ear). Barotrauma can occur in connection with water sports (including diving) as well as during rapid altitude changes, such as those sometimes occurring during flight in underpressurized planes.
One client I worked with in 1997 had no tinnitus and only some hearing loss before an airplane flight. After the flight, she was profoundly deaf, and her tinnitus volume was estimated at over 90 dB.
Other physiological causes of tinnitus include Meniere’s Disease, allergies, high or low blood pressure, and otoscterosis, among others. Otosclerosis is a condition of the ear that is often correctable by a surgery called a stapedectomy.
This surgery removes the stapes (the innermost of the three small bones of the ear, also called the stirrup bone), which the surgeon then replaces with a small wire or other similar prosthesis. This operation has been in existence for some 35 years and is normally successful in restoring hearing, but it does not have excellent success in reducing the volume of tinnitus. Otosclerosis patients would probably do well to utilize sodium fluoride to help reduce or eliminate tinnitus. The recommended dosage is 40mg/day taken with Vitamin D.
Having considered causes of tinnitus that are readily diagnosable by your medical professional, let us now turn to tinnitus that is probably generated in the ear. The major type of tinnitus discussed below is cochlear synaptic tinnitus. This common type of tinnitus is much more difficult to specifically diagnose, and below I discuss the medications and vitamins being used to treat it which, hopefully, will help you understand more about the this type of tinnitus.
Research reported from 1995-1997 reveals that caroverine, a glutamate antagonist, is successful at reducing tinnitus volume. Glutamate is an amino acid and the brain’s most prevalent excitatory neurotransmitter. Uou can find the reliable link and click for more info so you can shop easily. There are different dosage defined for different age group. Although no such serious side-effects of synapse-xt were reported yet all the medicines have different reactions on different people as each of them has different metabolism. Glutamate is very important to smooth brain functioning, but too much or too little glutamate can cause a variety of problems.
I’ve talked with a number of people who have gone on the Internet to acquire caroverine. I frankly don’t know if it is effective or not. There isn’t a lot of current research and it’s not an avenue my clients have taken in general. That said. understanding a bit about this might help. To learn more about Tinnitus, you can check out Constant Ear Buzzing.